Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 34, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 17, 2018, 5:52 PM CDT for Coffee County, Alabama. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 5:52 PM CDT (22:52 UTC)
- Expired
- May 17, 2018, 6:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Coffee County, AL
The radar
The Ft Rucker radar (KEOX), 61 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:20 PM CDT | TSTM WND DMG | 1 E Elba, AL | SEVERAL TREES DOWN IN THE TOWN OF ELBA. |
| May 17, 6:24 PM CDT | TSTM WND DMG | 3 Nne Damascus, AL | TREES REPORTED DOWN ALONG COUNTY RD 514. |
| May 17, 6:24 PM CDT | TSTM WND DMG | Victoria, AL | TREE REPORTED DOWN ON POWER LINES AT HWY 167 AND HWY 125. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
305
WUUS52 KTAE 172252
SVRTAE
ALC031-172330-
/O.NEW.KTAE.SV.W.0034.180517T2252Z-180517T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
552 PM CDT THU MAY 17 2018
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Coffee County in southeastern Alabama...
* Until 630 PM CDT.
* At 551 PM CDT, a severe thunderstorm was located near Elba, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Elba, Enterprise, Fort Rucker, New Brockton, Lee, Kinston, Mixons
Crossroads, Curtis, Carl Folsom A/p, Central City, Camp Humming
Hills, Clintonville, Roeton, Camp Alaflo Bsa, Arcus, Enterprise
Municipal A/P, Alberton, Richburg, Victoria and Danleys Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3153 8619 3153 8616 3154 8616 3154 8614
3162 8615 3162 8580 3121 8580 3120 8619
3142 8620
TIME...MOT...LOC 2251Z 255DEG 43KT 3143 8613
HAIL...<.75IN
WIND...60MPH
$$
04-MCDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:24 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 17, 2:24 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 324 PM EDT Thu May 17 2018 .NEAR TERM [Through Tonight]... A broad, weak trough will remain in place across the region through the period, with a lobe of vorticity rounding the base of the trough overnight. A line of showers and thunderstorms across eastern MS/ western AL at this hour marks the leading edge of this feature. Given the environment, this activity will progress eastward through the afternoon and evening hours, yielding a second shot of showers and storms across portions of the wiregrass late this evening into the early overnight hours. Drier mid-level air will begin to filter into the region tonight as the aforementioned lobe of vorticity advects into the region. This, coupled with wet soils and a moist boundary layer will support the potential for patchy fog in some areas late tonight. The limiting factor with tonight's fog potential will be mixing from non calm surface winds. Warmer high temperatures this afternoon and continued mostly cloudy conditions through the period will keep low temperatures in the 70s tonight. .SHORT TERM [Friday Through Saturday Night]... A brief break from the rainy conditions looks to set up toward the end of the short term period. Model guidance shows that deep layer southerly flow will continue on Friday, and with much of the region still fairly moist this should support showers and thunderstorms across interior areas during the afternoon and evening hours. High temperatures will be on the rise for Friday with a few areas, particularly in the Florida Panhandle where the rain chances will be less, seeing highs in the lower 90s. By Saturday, model guidance is in good agreement that mid level dry air will advance over the region in the wake of a shortwave trough moving through the Tennessee River Valley. As a result, this will keep rain chances below normal for this time of year, generally in the 20-30 percent range. High temperatures will also be warmer than the past few days, with some areas having a chance at reaching the mid 90s. .LONG TERM [Sunday Through Thursday]... Model guidance shows a weak trough of low pressure setting up across the Florida Peninsula by Sunday and with a steady stream of tropical moisture heading northward, expect rain chances to again be on the increase Sunday and through the long term period. Though the surface trough dissipates by Tuesday, aloft, our region will remain in between ridging across Mexico and east of the Florida Peninsula, which will favor good chances for afternoon and evening showers and thunderstorms. High temperatures are expected to stay a couple of degrees below normal due to all the anticipated convective activity. && .AVIATION [Through 18Z Friday]... SCT TSRA have developed over the Florida Panhandle and is spreading northeastward at this hour. Expect TS in the vicinity at all TAF sites at times this afternoon, with reductions in vsby and CIGS directly under any activity. Southerly winds will prevail AOB 10kts. MVFR to IFR conditions will be possible once again late tonight due to reductions in vsby and CIGS. Confidence in any vsbys dropping below 3SM is low at this time. && .MARINE... Generally light winds and low seas are expected for the next several days. Some increase in easterly flow is expected by Sunday as a weak trough of low pressure moves near the marine area. && .FIRE WEATHER... Hazardous fire weather conditions are not expected over the next several days. && .HYDROLOGY... Decent rainfall over the last few days has alleviated dry conditions across much of the region. The heaviest rain has been across the Suwannee River Basin and westward into portions of the western Florida Big Bend as well as Southwest Georgia. Some small rises are occurring on rivers across the region, but all locations are well below action stages. Additional rainfall over the next few days does not appear to be significant to warrant a flood threat. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 71 89 69 91 69 / 20 40 10 20 10 Panama City 74 86 74 87 72 / 20 20 10 20 0 Dothan 70 88 71 90 70 / 30 50 20 30 10 Albany 70 85 70 90 69 / 30 60 20 30 10 Valdosta 69 87 68 91 68 / 20 50 10 20 20 Cross City 70 86 68 89 69 / 20 30 10 30 20 Apalachicola 74 85 73 85 72 / 10 20 10 10 10 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Pullin SHORT TERM...Godsey LONG TERM...Godsey AVIATION...Pullin MARINE...Godsey FIRE WEATHER...Humphreys HYDROLOGY...Godsey
In the hours before
Special weather statement, May 17, 3:18 PM CDT, 2 hours 34 minutes before
Special Weather Statement National Weather Service Tallahassee FL 418 PM EDT THU MAY 17 2018 GAZ159-160-172100- Brooks GA-Lowndes GA- 418 PM EDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOWNDES AND SOUTHEASTERN BROOKS COUNTIES UNTIL 500 PM EDT... At 418 PM EDT, Doppler radar was tracking a strong thunderstorm 7 miles west of I-75 At Exit 16, or 7 miles east of Quitman, moving east at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lake Park, Valdosta, I-75 At Exit 16, Remerton, Dasher, Twin Lakes, Valdosta Regional Airport, Kinderlou, I-75 At Exit 5, Clyattville, Blue Springs, I-75 At Exit 22 and I-75 At Exit 11. LAT...LON 3070 8351 3088 8352 3094 8321 3067 8319 TIME...MOT...LOC 2018Z 267DEG 12KT 3080 8344 04-MCD
Special weather statement, May 17, 3:22 PM CDT, 2 hours 30 minutes before
Special Weather Statement National Weather Service Tallahassee FL 422 PM EDT THU MAY 17 2018 GAZ158-159-172100- Brooks GA-Thomas GA- 422 PM EDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN THOMAS AND WEST CENTRAL BROOKS COUNTIES UNTIL 500 PM EDT... At 422 PM EDT, Doppler radar was tracking a strong thunderstorm near Boston, or near Thomasville, moving northeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Thomasville, Boston, Barwick, Pidcock, Dixie, Thomasville Municipal A/P, Dillon, Hollis, Newark, Patten, Eason and Oaklawn. LAT...LON 3069 8390 3085 8401 3101 8379 3078 8363 TIME...MOT...LOC 2022Z 240DEG 12KT 3081 8389 04-MCD
Special weather statement, May 17, 3:44 PM CDT, 2 hours 8 minutes before
Special Weather Statement National Weather Service Tallahassee FL 444 PM EDT THU MAY 17 2018 GAZ146-158>160-172115- Brooks GA-Lowndes GA-Colquitt GA-Thomas GA- 444 PM EDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOWNDES... NORTHEASTERN THOMAS...WESTERN BROOKS AND SOUTHEASTERN COLQUITT COUNTIES UNTIL 515 PM EDT... At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near Boston, or 9 miles west of Quitman, moving northeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Quitman, Moultrie, Pavo, Coolidge, Berlin, Barwick, Dixie, Pineboro, Autreyville, Enon, Patten, Spence Airport, Oaklawn, Pidcock, Moultrie Municipal A/P, Brooks Co A/p, Blue Springs, Hollis and Murphy. LAT...LON 3072 8369 3101 8391 3119 8368 3073 8340 TIME...MOT...LOC 2044Z 240DEG 12KT 3081 8372 04-MCD
Special weather statement, May 17, 4:04 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
504 PM EDT THU MAY 17 2018
GAZ147-159-160-172130-
Brooks GA-Lowndes GA-Cook GA-
504 PM EDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COOK...NORTHWESTERN
LOWNDES AND BROOKS COUNTIES UNTIL 530 PM EDT...
At 504 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Quitman, moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Quitman, Valdosta, Adel, Hahira, Pavo, I-75 At Exit 16, Remerton,
Morven, Cecil, Barney, Greggs, Pine Valley, Valdosta Regional
Airport, Kinderlou, I-75 At Exit 29, Brooks Co A/p, Blue Springs and
I-75 At Exit 22.
LAT...LON 3069 8357 3096 8374 3099 8374 3104 8361
3103 8357 3105 8357 3114 8336 3081 8317
TIME...MOT...LOC 2104Z 240DEG 12KT 3089 8359
04-MCDSpecial weather statement, May 17, 5:21 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Tallahassee FL 521 PM CDT THU MAY 17 2018 FLZ007-008-172315- Central Walton FL-North Walton FL- 521 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON COUNTY UNTIL 615 PM CDT... At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Laurel Hill, or 11 miles north of Crestview, moving east at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... De Funiak Springs, Eglin Air Force Base, Liberty, Paxton, Gordon, Pond Creek, Oakwood Hills, Cluster Springs, Fox Hill, Gaskin, Sand Hill, Alpine Heights, De Funiak Spring Airport, Glendale, Lakewood, Pleasant Ridge, Center Ridge, Flowersville, New Harmony and Piney Grove. LAT...LON 3099 8639 3099 8610 3066 8609 3066 8639 TIME...MOT...LOC 2221Z 240DEG 49KT 3092 8658 04-MCD
Special weather statement, May 17, 5:24 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
524 PM CDT THU MAY 17 2018
ALZ065-066-068-069-172330-
Dale AL-Coffee AL-Houston AL-Geneva AL-
524 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALE...COFFEE...GENEVA
AND NORTHWESTERN HOUSTON COUNTIES UNTIL 630 PM CDT...
At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Opp, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Daleville, Elba, Geneva, Enterprise, Fort Rucker, Ozark, Hartford,
Level Plains, Slocomb, Samson, Newton, New Brockton, Ariton, Lee,
Clayhatchee, Kinston, Coffee Springs, Black, Carl Folsom A/p and
Hooper Stage Field.
LAT...LON 3153 8619 3153 8616 3154 8614 3162 8615
3162 8560 3100 8557 3100 8619 3119 8620
TIME...MOT...LOC 2223Z 240DEG 48KT 3120 8634
04-MCDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:24 PM CDT | Special Weather Statement | TAE | Coffee, Dale, Geneva | 66 min |
| May 17, 5:36 PM CDT | Severe Thunderstorm Warning | TAE | Coffee | 24 min |
| May 17, 6:09 PM CDT | Special Weather Statement | TAE | Geneva | 36 min |
| May 17, 6:16 PM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale | 29 min |
| May 17, 6:39 PM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.